Cities across the Nation are looking fresh out of a horror scene as fentanyl is combined with xylazine creating a deadly, skin rotting combo known on the streets as “tranq”, “tranq dope”, or the “zombie drug.” Major U.S. cities have seen a spike in the use of tranq including Los Angeles, San Francisco, New York, and Philadelphia – and the Phoenix, Metro Area. Users are turning up with rotting skin ulcerations and a need for limb amputations and some are sadly overdosing. It is a scary scene and further adds to the alarming amount of deaths seen from the existing opioid crisis.
Fentanyl is a synthetic opioid that is used medically for severe or chronic pain management and is commonly used as an anesthetic, especially for surgery. It is a very potent drug. It is known to be up to 100 times more powerful than morphine. Users are very likely to become addicted and overdose. In the United States, fentanyl is classified as a Schedule II controlled substance meaning it is likely to be abused and therefore is strictly regulated. Although it is regulated, fentanyl is often mixed with other drugs, like heroin or cocaine, which only add to the dangers for users. Fentanyl abuse and addiction can have serious consequences, including respiratory depression, overdose, and death.
Xylazine is not an opioid, but a medication primarily used by veterinarians as a sedative and analgesic. It works by binding to receptors in the central nervous system and reducing the release of neurotransmitters. This makes xylazine ideal for calming and immobilizing animals so that they may undergo surgeries, testing, and be transported. It is these sedative effects that have made xylazine sought out for illegal recreational drug use. The drug causes human flesh to have ulcers, leading to it being known as a “zombie drug” or “tranq” on the streets. Health consequences such as respiratory depression, seizures, and coma are common for those using tranq. This drug is not even approved for human use in the first place which makes it even more dangerous. Even scarier, people have been combining xylazine with fentanyl – the deadly combination known as tranq. Both drugs are highly addictive and literally cause a shut down of mental functioning. People walking the streets on tranq look like a scene out of a zombie movie, hunched over or lifeless with sores on their bodies. Major cities are turning into the real life walking dead.
The Centers for Disease Control and Prevention (CDC), first reported misuse of xylazine in the early 2000s. Besides fentanyl, cocaine and heroin are also commonly mixed with xylazine to enhance the drug or even increase the weight of the drug equating to a higher value. Tranq is commonly injected but can also be swallowed, inhaled or snorted. Any way a user gets their high is dangerous. Nearly 98% of overdoses due to xylazine use also contained fentanyl and during 2020 – 2021, the DEA noted a rise in xylazine related deaths. To make matters more complicated, Narcan is not effective for those using tranq and users often experience major withdrawals, making it very hard to get sober. We are already in an opioid crisis and the spread of tranq on the streets is certainly complicating matters even more. The most cringing effect of the drug seems to really be the wounds it causes on people. Bad necrotic wounds, infections that go all the way down to the bone, and dysfunctional limbs are common.
Keeping communities safe and helping those that are struggling is key to getting past the street drug crisis across the U.S. Scottsdale Recovery and Detox Center has been helping our community as well as those nationwide for over a decade. We welcome all to Arizona’s premier addiction center and encourage anyone struggling to connect with our team! Sobriety can happen! Learn more by visiting scottsdalerecovery.com or call 1-888-NODRUGS.
Talk to Someone Who’s Been There. Talk to Someone Who Can Help. Scottsdale Recovery Center holds the highest accreditation (Joint Commission) and is Arizona’s premier rehab facility since 2009. Call 602-346-9142.